Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Pediatrics
Volume 2014 (2014), Article ID 635740, 5 pages
Case Report

Asparaginase-Induced Hypertriglyceridemia Presenting as Pseudohyponatremia during Leukemia Treatment

1Department of Pediatrics, Duke University Medical Center, Box 102382, Durham, NC 27710, USA
2Department of Pediatrics, Phoenix Children’s Hospital, 1919 E. Thomas Road, Phoenix, AZ 85016, USA
3Department of Pharmacology and Cancer Biology, Duke University Medical Center, Box 102382, Durham, NC 27710, USA

Received 24 July 2014; Accepted 27 September 2014; Published 27 October 2014

Academic Editor: Maria Moschovi

Copyright © 2014 Ashley Hinson et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Asparaginase is a chemotherapeutic agent used to induce disease remission in children with acute lymphoblastic leukemia (ALL). We describe the cases of two females with ALL who developed pseudohyponatremia as a presentation of hypertriglyceridemia following asparaginase treatment. Nine similar published cases of asparaginase-induced hypertriglyceridemia and its complications are also discussed. Possible mechanisms of action include inhibition of lipoprotein lipase, decreased hepatic synthesis of lipoprotein, and increased synthesis of VLDL. Effects of asparaginase-induced hypertriglyceridemia range from asymptomatic to transaminasemia, pancreatitis, and life-threatening thrombosis or hyperviscosity syndrome. All cases of hypertriglyceridemia described resolved following cessation of asparaginase treatment ± further treatments.